Drought, Roberts
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Roberts forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.630, -96.946 (the zone’s center; the record gives no point)
Severe to extreme drought conditions continued from May into June, and expanded across the area through the month of June due to much above average temperatures and much below average rainfall. Statewide, South Dakota recorded its 4th warmest and its driest June since record keeping began in 1895.
Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Severe to extreme drought conditions continued from May into June, and expanded across the area through the month of June due to much above average temperatures and much below average rainfall. Statewide, South Dakota recorded its 4th warmest and its driest June since record keeping began in 1895. By the end of the month, D3/Extreme Drought was affecting much of north central South Dakota as well as portions of Lyman County, and D2/Severe Drought was affecting at least portions of all but Deuel, Grant and Codington Counties. Impacts from the ongoing and worsening drought include below to much below normal stream flows, entirely dry or very low stock ponds, creeks and marshes, and fire danger increased due to fuels that had begun to be or had already completely cured. Additionally, crop and pasture and range conditions had been rated poor to very poor across the board, grasshoppers had become a big concern around Eagle Butte, many wheat fields had been cut for silage, and cattle producers had been strained as well. South Dakota governor declared a statewide state of emergency for drought conditions, and the USDA designated several counites as primary natural disaster areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 11:25 PM CST, 35 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1225 AM CDT Tue Jun 1 2021 .UPDATE... Issued at 1223 AM CDT Tue Jun 1 2021 See updated aviation discussion below. UPDATE Issued at 843 PM CDT Mon May 31 2021 Been watching an area of showers and thunderstorms developing the past couple hours across southwest ND into extreme northwest SD as shortwave energy moves into the Dakotas. A fair amount of coverage noted across southwest ND and will monitor progress into the nighttime hours. There is a weak low-level jet that develops into north central SD later tonight, which could help maintain some of this activity even after sunset. The latest run of the HRRR does show a bit more areal coverage in the next 4 to 6 hours across north central SD compared to previous runs. May have to increase POPs a bit over this area if activity maintains itself. Instability is weak over the region, so looking at general shower and storm activity. Will watch trends after sunset and make changes as needed. Currently have slight chances in the forecast already. As for overnight lows, temps look good for the time being. Pretty low dewpoints across the eastern CWA could lead to coolish temps tonight, potentially dropping a few degrees below forecast. Will leave things alone for now though as mid and high clouds with the approaching shortwave may squash that idea. && .DISCUSSION... Issued at 242 PM CDT Mon May 31 2021 Presently, high pressure sits over the region leading to calm winds and sunny skies. While light winds and a lack of mixing have made it difficult for diurnal cu to form in the forecast area overall, some has begun to develop in central South Dakota and should continue to gradually expand this afternoon. Shortwave energy supported by a 90 kt jet streak will gradually work its way through the region Tuesday. Though there isn't a ton of moisture available, this will lead to the potential for isolated to scattered showers through the day Tuesday and into Tuesday night. In addition, though limited, enough instability looks to exist to where a few thunderstorms during the afternoon and early evening hours are possible. A gradual warming trend takes place through the period as a west CONUS ridge, along with southerly flow in the lower levels, gradually works its way eastward through the week. The gradual warming in temperatures will reach its crescendo Saturday when most of the region will be in the mid to upper 90s. The one good thing is that dewpoints have trended down a bit since yesterday and are now progged to remain mostly in the 50s. If this remains the case, while it will still be quite warm, apparent Ts won't be quite as stifling as they otherwise would have been. Finally, models have backed off a bit on precipitation for the upcoming weekend as model consensus tends to keep the ridge in place longer than prior runs. Not to mention that 700 mb temperatures of 12 to 15 degrees will likely prevent most convection from initiating through Saturday night. NBM throws in PoPs for Sunday night and Monday, however, as would be expected for days 6 and 7, models diverge quite a bit at that point. The EC never removes the ridge while the GFS and canadian bring a cold frontal boundary through. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday Night) Issued at 1223 AM CDT Tue Jun 1 2021 Terminals KABR,KATY,KPIR,KMBG VFR conditions are forecast through the TAF forecast period. Showers across southwest ND may affect KMBG around 08Z towards sunrise, so will include a VCSH mention at this time. May also see afternoon shower activity around KABR and KPIR and will also include a VCSH mention. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TMT DISCUSSION...Telken AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 301 AM CDT Mon May 31 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-010815- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 301 AM CDT Mon May 31 2021 /201 AM MDT Mon May 31 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KF
The national radar mosaic for the moment the first event began.
23 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 967443, 967444, 967445, 967446, 967447, 967448, 967450, 967451, 967452, 967453, 967454, 967455, 967456, 967457, 967458, 967459, 967460, 967461, 967462, 967463, 967464, 967465, 967466.